Key result
Accidental intravenous bupivacaine triggers fatal refractory cardiac asystole in a pediatric patient.
Why the study?
The cardiotoxic effect of bupivacaine can cause refractory asystole after inadvertent intravenous injection during local infiltration anesthesia, with limited resuscitative options in some settings.
Case Report (n=1)
Inadvertent intravenous injection of bupivacaine can cause fatal, refractory cardiac asystole, highlighting the critical need for careful administration and the availability of lipid emulsion therapy.
Demands heightened caution with bupivacaine in toddlers; leaves open optimal rescue strategies for refractory pediatric asystole.
The cardiotoxic effect of bupivacaine is a well-known fact that can lead to asystole, and most of the time it is refractory to resuscitative measures. We describe the case of a three-year-old child operated for anorectal malformation (ARM) by abdominal approach. Apart from congenital anomalies, preoperative evaluation was unremarkable. General anesthesia and controlled ventilation were instituted through endotracheal tube (ET). She had an uneventful intraoperative period. Immediately after surgery when local infiltration block was given using 0.25% of bupivacaine (6 ml volume) around the abdominal incision for postoperative analgesia, the patient went into cardiac asystole. Cardiopulmonary resuscitation (CPR) was continued for 60 minutes but the patient could not be revived. At that time we had neither lipid emulsion nor the facility for cardiopulmonary bypass in our hospital setup.
No takes yet. Share an insight, caveat, or question.
Mitra et al. (2013) conducted a case report in Refractory cardiac arrest (n=1). 0.25% bupivacaine was evaluated on Cardiac asystole. Inadvertent intravenous injection of 0.25% bupivacaine for local infiltration anesthesia in a 3-year-old child resulted in fatal refractory cardiac asystole.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: